MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MS1-4590S
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection revealed that the returned rod was partially distracted with wear and score marks consistent with expected markings due to incremental distraction of the distraction rod, and indicated it was extended approximately 3mm from its initial position.X-rays taken of the returned rod's internal components showed a broken radial ball bearing.The rod was functionally tested and was unable to distract or retract with the manual distractor as well as the external remote controller (erc).The rod was therefore determined to be jammed.Sectioning of the rod confirmed the radial bearing breakage and determined that the distraction rod could not be separated from the housing tube without use of high force, which equates with the distraction rod being out of alignment.It is possible bending forces applied to the rod from patient anatomy/activity may have caused the distraction rod to wedge into the housing tube/be out of alignment, leading to the broken radial bearing.A review of the device history records revealed no discrepancies during the manufacturing of the rods.The rods were manufactured in accordance with specified requirements and met all required quality inspections prior to shipment.Label review: contraindications: ".Patients and/or families unwilling or incapable of following postoperative care instructions." ".Correct selection of the appropriate implant size and correct placement of the device are essential to ensure optimal performance and function of the device." ".Metallic implants can loosen, fracture, corrode, migrate, or cause pain." ".During period of implant, patient should not participate in contact or severe sports or other high risk activities." ".During the implantation period, the patient should limit their backpack weight to 20 lbs.(9 kg) or less.".
 
Event or Problem Description
During evaluation of a returned rod, it was found the rod exhibited a broken radial bearing and would not distract.Initially, the rod was returned without a reported problem after it had been explanted as part of a planned removal for final fusion.There was no patient injury or adverse event associated with this device.No additional information is available.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS
101 enterprise #100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS
101 enterprise #100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise #100
aliso viejo, CA 92656
8583448112
MDR Report Key14734781
Report Number3006179046-2022-00206
Device Sequence Number14019276
Product Code PGN
UDI-Device Identifier00812258026295
UDI-Public812258026295
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140613
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMS1-4590S
Device Lot Number00823403AAB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2022
Initial Report FDA Received Date06/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age14 YR
Patient SexFemale
Patient Weight41 KG